Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2020, 5:29 PM CDT for Cherokee County, Alabama. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 21, 2020, 6:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:29 PM CDT | TSTM WND DMG | 1 N Leesburg, AL | SEVERAL LOCATIONS WITH ONE OR MORE TREES BLOWN DOWN IN CENTRAL/NORTHERN CHEROKEE COUNTY. TIME ESTIMATED FOR THIS PART OF THE COUNTY. |
| Jul 21, 5:36 PM CDT | TSTM WND DMG | 2 Sw Sand Rock, AL | TREE DOWNED ONTO A HOME. NO INJURIES. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253
WUUS54 KBMX 212229
SVRBMX
ALC019-212300-
/O.NEW.KBMX.SV.W.0172.200721T2229Z-200721T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
529 PM CDT Tue Jul 21 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Cherokee County in northeastern Alabama...
* Until 600 PM CDT.
* At 528 PM CDT, severe thunderstorms were located along a line
extending from near Cherokee Rock Village to near Centre, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Little River Canyon
National Preserve, Leesburg, Sand Rock, Gaylesville, Slackland,
Cherokee Rock Village, Cornwall Furnace Park, Western Weiss Lake,
Blanche, Eastern Weiss Lake, Little River Falls, Weiss Dam,
Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay Resort and
Broomtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3435 8547 3420 8545 3406 8578 3410 8580
3412 8579 3413 8580 3411 8584 3424 8584
3424 8581 3426 8581 3426 8577 3436 8566
3437 8563 3439 8562 3440 8563 3440 8561
3452 8551
TIME...MOT...LOC 2228Z 253DEG 11KT 3422 8582 3414 8572
HAIL...<.75IN
WIND...60MPH
$$
32/Davis1 follow-up statement
168
WWUS54 KBMX 212247
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
547 PM CDT Tue Jul 21 2020
ALC019-212300-
/O.CON.KBMX.SV.W.0172.000000T0000Z-200721T2300Z/
Cherokee AL-
547 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL CHEROKEE COUNTY...
At 546 PM CDT, a severe thunderstorm was located over Sand Rock, or 7
miles northwest of Centre, moving north at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Little River Canyon
National Preserve, Leesburg, Sand Rock, Gaylesville, Cherokee Rock
Village, Cornwall Furnace Park, Western Weiss Lake, Blanche, Little
River Falls, Eastern Weiss Lake, Weiss Dam, New Moon, Yellow Creek
Falls, Chesnut Bay Resort, Broomtown, Chesterfield and Little River
Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3435 8547 3416 8561 3413 8580 3418 8582
3424 8584 3424 8581 3426 8581 3426 8577
3436 8566 3437 8563 3439 8562 3440 8563
3440 8561 3452 8551
TIME...MOT...LOC 2246Z 172DEG 12KT 3424 8577
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:24 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 2:24 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 224 PM CDT Tue Jul 21 2020 .SHORT TERM... /Updated at 1242 PM CDT Tue Jul 21 2020/ Through Wednesday. Seeing little change in the pattern today with the western edge of an expansive Bermuda High situated over the Southeast. Low-level winds are relatively light, but continue to supply an east- southeasterly stream of moisture which will fuel thunderstorm formation as the boundary layer continues destabilizing this afternoon. The available moisture has increased since yesterday which should allow for higher coverage of scattered convection, especially as boundary interactions begin to occur, but still kept max PoPs around 50% due to the lack of organized forcing. On the other hand, some moistening of the mid-levels occurred overnight which has lowered microburst parameters by a small amount, although water loading may come into play in this case with PWATs ~1.8-1.9 inches. As temps rise into the mid 90s with dewpoints in the lower 70s in addition to dry mid-level air advecting northward from south Alabama, the atmosphere will certainly be unstable enough to sustain a few strong thunderstorms capable of producing gusty winds and frequent lightning. Therefore, I will leave mention of isolated damaging wind gusts up to 60 mph in the HWO text. The combination of high temps and moist surface conditions continues to produce heat indices ranging from 100-105 degrees, so take it easy while spending time outdoors. The ridge persists tomorrow and we'll see a near repeat in the forecast. Highest rain chances will be focused across the northern half of the forecast area where the highest available moisture will be present. And again... highs will be in the mid 90s. 86 .LONG TERM... /Updated at 0224 PM CDT Tue Jul 21 2020/ Thursday through Monday. Overview. Few adjustments made to the ongoing long term portion of the forecast as ridging remains the dominant factor in our local conditions through the period. Features. Upper-level ridging will remain over the area through the day Thursday and will persist into early next week despite it gradually migrating west Friday through Monday, becoming centered more over the Central Plains region. Broad mid-level ridging will remain over the area with the center of the ridging becoming centered to our northwest over the Mid Mississippi River Valley Region from Friday into Saturday, then expanding southward to encompass much of the Central Plains on Sunday. Lower-level ridging will be centered off of the Southeast Atlantic coast while a tropical disturbance moves west across the Central Gulf of Mexico toward Texas and Mexico from Thursday through Sunday. The associated easterly flow off the surface will help to increase moisture levels from the Central Gulf Coast region and further southwest over portions of Louisiana and Texas with a more subtle increase in moisture expected this far north. As has been the case over the past few weeks now, above average high temperatures are expected while isolated to scattered showers and storms will provide some temporary heat relief. Kept PoPs generally in the 50 percent range or lower due to uncertainty in location that convection will develop each day. With the lack of synoptic-scale forcing, convection will mostly be driven by mesoscale processes with the placement and movement of boundaries along with differential heating from cloud edges and terrain features. High temperatures will remain in the 90s through the period and this combined with dew point values in the low to mid 70s will create heat index values peaking out in the 100-105 range. Overnights will be quite humid and warm with lows in the low to mid 70s through the period as a tropical airmass in the lower levels prevail due to lower-level ridging remaining to our east which promotes a southeast low-level flow across the region. Forecast. Expect isolated showers and storms Thursday and Friday with highs ranging from the low to mid 90s while lows will range from the low to mid 70s. Some increase in moisture aloft is expected for the latter portion of the long-term period which will permit isolated to scattered shower and storm activity across the area Saturday through Monday. Generally, the better chances look to be across the east and south but all areas should have at least isolated convective activity. Highs will remain in the low to mid 90s each day with lows in the low to mid 70s overnight. 05 && .AVIATION... 18Z TAF Discussion. The western periphery of the subtropical ridge remains expanded over Central AL producing light east-southeasterly winds. Moisture has increased today which should allow for a higher coverage of diurnal thunderstorms. Greatest period of potential flight impacts will generally be from 18-00Z with activity diminishing thereafter, and highest chances will be near the northern terminals with coverage maximized by late afternoon. A few scattered thunderstorms are already beginning to impact TAF sites this afternoon. The typical uncertainties regarding the disorganized nature of summertime convection does lower my confidence on targeting any one TAF site for potential impacts, but did include a TEMPO for TCL and EET based on the thunderstorm activity currently on radar. Added VCTS in at the other sites, but will amend as needed throughout the afternoon. Otherwise, may see some areas of patchy fog again early tomorrow morning, but not expecting any major flight impacts, so did not include in this TAF cycle. 86 && .FIRE WEATHER... Afternoon minimum RH values should remain near or above 40 percent through Thursday and above 45 percent Friday through Monday. Isolated to scattered showers and thunderstorms will remain in the forecast through the period with best chances during the afternoon and into the early evening hours. Some localized areas of patchy fog may develop overnight in areas that receive heavy rain earlier that day. Surface and transport winds are expected to remain fairly light out of the southeast generally. Heat indices each afternoon are expected to peak in the 100-105 range. 05 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 93 71 95 72 / 20 50 10 40 10 Anniston 73 94 72 95 72 / 20 40 10 40 10 Birmingham 75 95 74 96 74 / 20 50 10 30 10 Tuscaloosa 75 96 74 96 74 / 20 40 10 30 10 Calera 73 94 73 95 72 / 20 40 10 30 10 Auburn 73 93 73 93 72 / 20 40 10 30 10 Montgomery 74 96 74 96 74 / 20 30 10 30 10 Troy 73 95 73 96 73 / 20 30 10 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 21, 2:41 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 241 AM CDT Tue Jul 21 2020 ALZ011>015-017>050-221045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 241 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few strong to severe thunderstorms may occur this afternoon with isolated damaging wind gusts up to 60 mph. Heat indices are forecast to reach 100-105 degrees this afternoon. Take extra precautions if spending time outdoors. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices are forecast to reach 100-105 degrees each afternoon through Monday. Take extra precautions if spending time outdoors. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 21, 3:17 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Birmingham AL 317 PM CDT Tue Jul 21 2020 ALZ017-212045- Blount AL- 317 PM CDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT COUNTY UNTIL 345 PM CDT... At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over Rosa, or over Oneonta. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oneonta, Cleveland, Rosa and Easley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3403 8655 3402 8641 3392 8639 3392 8656 TIME...MOT...LOC 2017Z 142DEG 0KT 3398 8649 32/Davis
Special weather statement, Jul 21, 3:35 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
335 PM CDT Tue Jul 21 2020
ALZ011-212100-
Marion AL-
335 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glen Allen, or near Winfield, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Gu-
Win, Twin, Tucker and Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3407 8783 3401 8764 3393 8764 3391 8766
3392 8795 3395 8795
TIME...MOT...LOC 2034Z 131DEG 5KT 3396 8773
32/DavisSpecial weather statement, Jul 21, 4:04 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
404 PM CDT Tue Jul 21 2020
ALZ012-212130-
Lamar AL-
404 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMAR COUNTY UNTIL
430 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Sulligent, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sulligent, Detroit, Henson Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 8821 3405 8809 3401 8803 3383 8814
3387 8823
TIME...MOT...LOC 2104Z 120DEG 7KT 3398 8817
32/DavisSpecial weather statement, Jul 21, 4:33 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Birmingham AL 433 PM CDT Tue Jul 21 2020 ALZ020-212200- Cherokee AL- 433 PM CDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY UNTIL 500 PM CDT... At 433 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Cave Spring to near Tennala. Movement was northeast at 5 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Centre, Forney, Tennala, Moshat, Eastern Weiss Lake and Coloma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3402 8541 3399 8574 3414 8570 3418 8544 TIME...MOT...LOC 2133Z 217DEG 5KT 3408 8539 3404 8565 32/Davis
Special weather statement, Jul 21, 5:04 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Birmingham AL 504 PM CDT Tue Jul 21 2020 ALZ019-021-212230- Calhoun AL-Cleburne AL- 504 PM CDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND SOUTH CENTRAL CLEBURNE COUNTIES UNTIL 530 PM CDT... At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over Heflin, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Anniston, Heflin, Lake Cleburne, Sweetwater Lake and Choccolocco. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 8548 3355 8568 3368 8579 3379 8559 TIME...MOT...LOC 2204Z 154DEG 8KT 3364 8562 32/Davis
Special weather statement, Jul 21, 5:21 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT Tue Jul 21 2020
ALZ020-212245-
Cherokee AL-
521 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Blanche, or 8 miles east of Little River Canyon
National Preserve, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New Moon, Broomtown, Chesterfield and Desoto State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3434 8547 3433 8559 3439 8562 3442 8560
3444 8558 3447 8558 3450 8551
TIME...MOT...LOC 2221Z 251DEG 16KT 3441 8548
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:15 PM CDT | Areal Flood Advisory | BMX | Calhoun, Talladega | 2 hr |
| Jul 20, 8:17 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Walker | 118 min |
| Jul 20, 8:19 PM CDT | Areal Flood Advisory | BMX | Bullock | 116 min |
| Jul 21, 12:00 PM CDT | Special Weather Statement | BMX | Perry | 30 min |
| Jul 21, 1:18 PM CDT | Special Weather Statement | BMX | Bibb | 27 min |
| Jul 21, 1:27 PM CDT | Special Weather Statement | BMX | Jefferson | 33 min |
| Jul 21, 1:49 PM CDT | Areal Flood Advisory | BMX | Bibb, Tuscaloosa | 3 hr |
| Jul 21, 1:54 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jul 21, 1:58 PM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Jul 21, 2:03 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 27 min |
| Jul 21, 2:24 PM CDT | Special Weather Statement | BMX | Pickens | 36 min |
| Jul 21, 2:34 PM CDT | Special Weather Statement | BMX | Pickens | 26 min |
| Jul 21, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 27 min |
| Jul 21, 2:53 PM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Jul 21, 3:01 PM CDT | Special Weather Statement | BMX | Blount | 29 min |
| Jul 21, 3:08 PM CDT | Special Weather Statement | BMX | Walker | 37 min |
| Jul 21, 3:14 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
| Jul 21, 3:17 PM CDT | Special Weather Statement | BMX | Blount | 28 min |
| Jul 21, 3:35 PM CDT | Special Weather Statement | BMX | Marion | 25 min |
| Jul 21, 4:04 PM CDT | Special Weather Statement | BMX | Lamar | 26 min |
| Jul 21, 4:33 PM CDT | Special Weather Statement | BMX | Cherokee | 27 min |
| Jul 21, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 37 min |
| Jul 21, 5:04 PM CDT | Special Weather Statement | BMX | Cleburne | 26 min |
| Jul 21, 6:20 PM CDT | Special Weather Statement | BMX | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.